Share
You could earn SmartPoints on this page!SmartPoint Coin

What Is Drug-Induced Lupus? — an article on the Smart Living Network
August 8, 2008 at 8:32 PMComments: 0 Faves: 0

What Is Drug-Induced Lupus?

By

Drug-induced lupus is one of three major kinds of lupus. Compared to the other two (Systemic and Discoid), drug-induced lupus is the least common and easiest to treat. Men over the age of 50 appear to be more likely to develop this form, most likely due to the medications this population is more likely to take. Scientists are unsure why some develop this form of lupus while others don't but it appears to be related to their ability to metabolize drugs.

Symptoms

The symptoms of drug-induced lupus mimic the more mild symptoms of Systemic Lupus Erythematosus (SLE). These symptoms often don't appear until the offending drug has been taken for several weeks or even months, however they do tend to come on quickly. Common symptoms include inflammation of the joints, flu-like symptoms such as fatigue and low-grade fever, and skin rash. The skin rash of lupus is often disc-shaped, red, and raised up, though rarely painful or itchy. Lesions can become scaly and often harden and scar after healing. Less common symptoms include serositis (inflammation of the sacs encasing the lungs or heart), Raynaud's phenomenon (sudden discoloration of toes or fingers from poor circulation), and kidney problems.

Diagnosis

Drug-induced lupus is usually diagnosed by the display of two or more SLE symptoms after the start of a specific drug. Diagnosis isn't usually definitive until the symptoms clear up after stopping the drug in question. The ANA (antinuclear antibody) and complement titers typical of systemic lupus are not as helpful in the diagnosis of drug-induced lupus and therefore usually not relied upon.

Causes

As mentioned above, it's not clear why some people are susceptible to drug-induced lupus while others are not. However, those who metabolize - or break down - drugs more slowly appear to be at an increased risk of developing the condition. These people are called slow acetylators and include 50% of both the white and black populations. It's also interesting that the same drugs which cause drug-induced lupus are more likely to induce flares, or a sudden onset of symptoms, in those with systemic lupus. Over 100 drugs have been identified as triggers of drug-induced lupus, all of which contain metabolites which require oxidative metabolism, or the removal of electrons. Of the more than 100 identified, 7 drugs in particular are most likely to cause drug-induced lupus: chlorpromazine, hydralazine, isoniazid, minocycline, methyldopa, procainamide and quinidine (Note: Only 4% of those who take these drugs are susceptible to drug-induced lupus, and only 4% of those people will actually exhibit symptoms).

Treatment

Other than discontinuing the drug at fault, usually the only necessary treatment for drug-induced lupus is that of anti-inflammation. Certain foods, herbs, and supplements can be used to relieve the inflammation of drug-induced lupus. Drug-induced lupus is generally unavoidable as people are very unlikely to know if they are susceptible to it. Fortunately, virtually all cases of this condition are resolved within weeks of when the offended drug is stopped.

http://www.lupus.org/webmodules/webarticlesnet/templates/new_aboutintroduction.aspx?articleid=310&zoneid=9 http://autoimmunedisease.suite101.com/article.cfm/drug_related_lupus http://www.medicinenet.com/raynauds_phenomenon/article.htm

More from Smarty Others Are Reading

0 Comments

Comment on the Smart Living Network


Site Feedback